(PSYCHIATRIC TIMES) - The patient is a retired executive who resides at home with his wife; his daughter lives next door. Until now, the family had been able to provide the support and supervision necessary to allow the patient to remain at home. He has had brief periods of behavioral problems but these were self-limited. Recently, he has begun to demonstrate increased agitation and aggressive behavior. His relationship with his wife was described as "verbally volatile." In the past 2 to 4 weeks, his behavioral symptoms have escalated. The patient's primary care physician prescribed low-dose risperidone. The family, who wished to continue to care for the patient at home, administered the medication, and even exceeded the recommended dosage, because the patient's symptoms failed to respond. He began to wander, became combative when attempts at redirection were made, threw furniture, and struck several family members. The family finally transported him to the local emergency department for further evaluation and treatment. The patient was found to have no acute medical problems. He was admitted to the psychiatry unit and placed under the care of a geriatric psychiatrist. The patient was extremely confused, disoriented, and aphasic. Although he was generally pleasant and cooperative, he frequently became agitated and combative when redirected by staff. He wandered into other patients' rooms and attempted to leave the unit several times. His gait was unsteady. For his safety, he was placed in a clinical recliner. He was given lorazepam as needed. Because he did not respond to risperidone, olanzapine, 2.5 mg qhs, was started. His agitation, aggressive behavior, and wandering did not decrease initially, and he required a Posey restraint for safety. Lorazepam was discontinued. An organic workup was completed to detect any reversible causes of the change in mental status and behavior. This included a CT scan, without contrast, of the head; measurement of ammonia, thyroid-stimulating hormone (TSH), vitamin B12, and folate levels; a rapid plasma reagin test; and a complete metabolic profile. Most results were unremarkable. The CT scan showed cerebral atrophy without evidence of acute intracranial abnormality. The blood glucose level was mildly elevated; the TSH level was low.
For full article, please visit: